Wisconsin, 2003

Winter Storm in Wisconsin, April 3, 2003

April 3, 2003 · NWS GRB · 13 events in 13 counties and zones

Brisk northeast flow around a high pressure system in southern Canada brought unseasonably cold air into northern Wisconsin. At the same time, low pressure moved east along a nearly stationary frontal boundary that was over northern Illinois.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Brisk northeast flow around a high pressure system in southern Canada brought unseasonably cold air into northern Wisconsin. At the same time, low pressure moved east along a nearly stationary frontal boundary that was over northern Illinois. A mixture of freezing rain and sleet developed north of the front resulting in the formation of ice on trees, power lines and roads.Roads in central and northern Wisconsin became ice-covered and hazardous and numerous traffic accidents were reported. Four fatal accidents occurred on the slippery roads in central and east-central Wisconsin and 78 accidents were reported in Brown county alone.Downed electrical lines caused power outages to about 21,000 customers in east-central Wisconsin, including about 3,000 in the Two Rivers (Manitowoc co.) area, 3,000 near Kewaunee (Kewaunee co.) and about 15,000 in the Appleton (Outagamie co.) area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 3, 3:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CST THU APR 3 2003

COMPLEX WX SCENARIO TDY THRU FRIDAY AS THE FCST AREA IS CAUGHT BETWEEN
THE CAA AT THE SFC FROM AN UNSEASONABLY COLD HIGH PRESSURE SYSTEM PARKED
OVER SOUTHERN CANADA AND THE NRN GRTLKS RGN...AND WAA BEING TRANSPORTED
NORTH AHEAD OF THE STORM SYSTEM.

MQT FCSTR NOTED ISOLD TSRA WITH IP OVER IRON COUNTY MI AT 07Z IN REGION
OF RRQ OF UPR JET AND PSBLY SOME INITIAL ISENT LIFT.  EXPECT THIS
PCPN TO DIMNSH A BIT THIS AM BEFORE REDEVELOPING LATER THIS AM OR AFTN
AS WAA BEGINS. CALLS TO FAR NC WI INDICATE SLICK CONDITIONS ALREADY
DEVELOPING. RETURNS ALREADY NOTED OVER SRN MN/NE IA WITH SCT TSRA OVER
IA AT 09Z.  ANTICIPATE PCPN WILL FILL BACK IN THIS AM...SO ISSUED
ADVISORY FOR LOCATIONS PREVIOUSLY UNDER A WATCH.  EVEN THOUGH TEMPS WILL
HOVER NEAR OR SLIGHTLY ABOVE THE FREEZING MARK TDY OVER CENTRAL AND EAST
CENTRAL WISCONSIN...STARTED ADVRSY SOONER DUE TO STRONG NE WINDS WILL
TEND TO KEEP AREA BRIDGES AND OVERPASSES COLD.

WHILE THE SFC LOW PASSES WELL JUST SOUTH OF WI THROUGH FRIDAY...THE H8
LOW PASSES OVER SOUTHCENTRAL WI DURING THIS SAME PD.  THE OVERRUNING
WARM AIR OVER THE SUB FREEZING SFC TEMPS WARRANT CURRENT WINTER STORM
WARNING NORTH OF A AUW TO MNM LINE.  FOR AREAS SOUTH OF A AUW TO MNM
LINE BUT NORTH OF A WAUTOMA TO MTW LINE...ENOUGH WARM MAY KEEP ZR
POTENTIAL BELOW ICE AMNT CRITERIA.  BUT IT SHOULD BE NOTED THE MODELS
HAVE TRENDED WITH THE SYSTEM BEING FURTHER SOUTH AND COLDER AIR INVADING
MORE OF THE FCST AREA.  AS A RESULT WARNING MAY BE NEED TO BE EXPANDED
FURTHER SOUTH...AND FAR NRN AREAS MAY SEE MORE IP/S VS ZR.

MODELS HAVE TRENDED TO HIGHER PCPN AMNTS...AND WITH CONVECTIVE NATURE...
MORE PCPN COULD FALL IN A SMALLER BANDED AREA WHICH COULD WARRANT AN ICE
STORM WARNING FOR NRN PORTIONS.  MID LEVEL LAPSE RATES SUPPORT MENTION
OF TSRA THIS AFTN AND EVENING OVER MOST LOCATIONS.

SOME DIFFERENCES WITH TYPE AND END TIME FOR PCPN FOR FRIDAY...BUT WITH
CAA...PCPN SHOULD EVENTUALLY TURN TO ALL LIGHT SNOW...PERHAPS A MORNING
MIX EC WI.  WILL NOT ADD ANY SNOW ACCUM WORDING AT THIS TIME FOR FRIDAY
SINCE THE SYSTEM IS DEPARTING.

FOR THE LATER PDS OF THE FCST...AFTER BELOW NORMAL TEMPS FOR THE
WEEKEND...ANOTHER LOW PRESSURE SYSTEM PASSING SOUTH OF THE STATE MAY
BRING SNOW SUNDAY NIGHT INTO MONDAY NIGHT.  THE MODELS HAVE TRENDED THE
SFC LOW TO THE SOUTH COMPARED TO 24 HRS AGO.

.GRB...WINTER STORM WARNING TDY/TNT WIZ005..010>013..018>021..073.
       WINTER WEATHER ADVSRY TDY/TNT WIZ022-030-031-035>040-074.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 3, 6:00 AM CST, 0 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR FREEZING RAIN
FOR LOCATIONS NORTH OF A LINE FROM WAUSAU TO MARINETTE.  A WINTER
WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR A MIXTURE OF
PRECIPITATION FOR MOST OF CENTRAL AND EAST CENTRAL WISCONSIN.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND EVENING.  A FEW STORMS MAY
PRODUCE SMALL HAIL

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COLDER THAN NORMAL TEMPERATURES CAN BE EXPECTED THROUGH SUNDAY...HOWEVER
 ANOTHER LATE WINTER STORM SYSTEM IS FORECAST TO TRACK TOWARD THE GREAT
LAKES REGION SUNDAY NIGHT INTO MONDAY.  DEPENDING ON THE EXACT TRACK
OF THE STORM SYSTEM...THERE IS THE POTENTIAL FOR SIGNIFICANT SNOW
ACCUMULATION OVER PARTS OF THE FORECAST AREA BY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT FOR ANY REPORTS ON SIGNIFICANT
ICE ACCUMULATION FROM THE FREEZING RAIN.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Vilas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Oneida forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Forest forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Florence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Northern Marinette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
UNKNOWN
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Langlade forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Menominee forecast zone
Reported by
UNKNOWN
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Northern Oconto forecast zone
Reported by
UNKNOWN
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Marathon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Shawano forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Waupaca forecast zone
Reported by
UNKNOWN
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352052, 5352053, 5352054, 5352055, 5352056, 5352057, 5352058, 5352059, 5352060, 5352061, 5352145, 5352146, 5352147.